Alert archive / New Mexico / Flash Flood Warnings in 2003
Flash Flood Warning 1, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jun 17, 2003, 3:54 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2003, 3:54 PM MDT (21:54 UTC)
- Expired
- Jun 17, 2003, 5:00 PM MDT
- In force
- 66 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
Counties Grant County, NM, Sierra County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1617 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEPZ 172157 FFWELP NMC017-051-172300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 354 PM MDT TUE JUN 17 2003 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME EAST CENTRAL GRANT COUNTY IN NEW MEXICO WEST CENTRAL SIERRA COUNTY IN NEW MEXICO * UNTIL 500 PM MDT * AT 347 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN IN THE KINGSTON AREA ALONG HIGHWAY 152. THUNDERSTORMS HAVE ALREADY DROPPED OVER 2 INCHES IN THIS AREA AND MORE RAIN WILL OCCUR OVER THE NEXT HOUR. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. LAT...LON 3297 10788 3286 10785 3290 10767 3301 10773 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:30 PM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 17, 2:30 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM 230 PM MDT TUE JUN 17 2003 SYNOPSIS... A MOIST AND UNSTABLE AIRMASS REMAINS OVER THE AREA TONIGHT. DAYTIME HEATING AND LIFTING OVER AREA MOUNTAINS WILL PRODUCE SCATTERED THUNDERSTORMS ACROSS THE BORDERLAND THIS EVENING AND AGAIN WEDNESDAY. WITH HIGH PRESSURE ALOFT AND LIGHT WINDS OVER THE AREA...STORMS WILL REMAIN IN PLACE MOVING VERY LITTLE. THIS WILL CREATE A POTENTIAL FOR HEAVY RAIN AND LOCAL AREAS OF FLASH FLOODING. OTHER THREATS WITH THESE STORMS ARE SMALL HAIL AND GUSTY WINDS. ON THURSDAY THE AIRMASS WILL BEGIN TO DRY SOME...BUT ISOLATED THUNDERSTORMS ARE STILL LIKELY FROM THE RIO GRANDE VALLEY EAST. FRIDAY AND SATURDAY WINDS AT ALL LEVELS BECOME SOUTHWEST FOR FURTHER DRYING OF THE ATMOSPHERE...THUS THE JUST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE SACRAMENTO MOUNTAINS. TEMPERATURES WILL WARM THROUGH THE REMAINDER OF THE WEEK. DISCUSSION... SKINNY UPPER RIDGE CENTERED OVER THE AZ/NM BORDER IS KEEPING LIGHT WINDS OVER THE REGION. LIGHT N/NW FLOW ALOFT KEEPING A STRING OF WEAK SHORTWAVES AND VORTICITY CENTERS MOVING N TO S OVER EASTERN NM. AT THE SFC...SE FLOW CONTINUES TO KEEP DEWPOINTS HIGH ACROSS THE ENTIRE CWFA. PRECIPITABLE WATER LEVELS ARE WELL ABOVE NORMAL (AVE 1.35%) FOR JUNE...WITH .8 TO 1.0 INCHES. SLIGHTLY DRIER WEST THAN EAST BUT DIFFERENCES ARE INSIGNIFICANT FOR STORM DEVELOPMENT. AS FAR AS DYNAMICS IS CONCERNED. UPPER PVA AND DISTURBANCES TRACKING OVER THE EASTERN HALF OF THE ZONES...BUT THE WESTERN HALF SHOWS TO BE MORE UNSTABLE AS A WEAK H3 JET (LEFT FRONT QUAD) NOSES OVER THE GILA. WEST CWFA DOES SHOW SOME DIVERGENCE ALOFT AND DECENT H7 OMEGAS...AS WELL AS BEST POS BUOY ENERGY OVER THE GILA AND BOOTHEEL THIS EVE AND WED. THUS WILL SMEAR SCAT CAT POPS OVER ENTIRE CWFA FOR FIRST 6 HRS...THEN BACK OFF ON THE MTN ZONES TONIGHT. MAJOR CONCERN FOR THIS EVES STORMS IS THE LACK OF MOVEMENT...THE HIGH MOISTURE CONTENT OF THE STORMS...AND THE ANTICENDENT GROUND MOISTURE FOR AREAS THAT RECEIVED RAIN YESTERDAY. THERE IS A FLASH FLOOD POTENTIAL FOR TODAY AND THIS EVENING...GIVEN THE HIGH RAIN TOTALS FOR AREA MON. FOR WED...CUT AND PASTE ABOVE PARAGRAPH AND REPLAY. THURSDAY BEGINS A TRANSITION TOWARD DRIER CONDITIONS...BUT ONLY FOR THE WESTERN HALF OF THE CWFA. THE RIDGE ALOFT SHIFTS EAST AS A WEST COAST TROUGH DEVELOPS A GOOD DEEP SW FETCH INTO THE WESTERN CWFA AND BEGINS TO DRY THE AREA. BY FRI...WILL KEEP POPS RESTRICTED TO EAST ZONES. WILL DRY OUT THE AREA FOR THE WEEKEND AS THE RIDGE ALOFT SETTLES OVER THE AREA AND WINDS AT ALL LEVELS ARE DRY SW. LOOK ALSO FOR A WARMING TREND THROUGH THE REST OF THE WEEK INTO THE WEEKEND. PRELIMINARY NUMBERS... EL PASO BU 065/092 066/094 066 31311 ALAMOGORDO BU 060/092 061/094 061 42311 LAS CRUCES UU 063/092 064/094 064 31300 CLOUDCROFT BB 044/071 045/072 045 43411 TRUTH OR CONSEQUENCES UU 059/090 060/092 060 32300 SILVER CITY UU 054/089 053/090 054 43322 DEMING BU 061/092 062/094 062 31300 LORDSBURG UU 062/092 063/094 063 31300 SIERRA BLANCA BU 062/091 063/093 063 42311 .ELP...NONE 14 / BIRD
In the hours before
Special weather statement, Jun 17, 3:30 PM MDT, 24 minutes before
NMZ022>025-032-TXZ055-056-180330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 330 PM MDT TUE JUN 17 2003 THUNDERSTORMS ARE AGAIN FORMING THIS AFTERNOON ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS. THE ATMOSPHERE REMAINS MOIST WELL ABOVE NORMAL AND STORM MOTIONS ARE VERY SLOW. THUS LOCALIZED HEAVY RAINS ARE INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR IN MANY OF THESE STORMS. ISOLATED AREAS OF RADAR ESTIMATED RAINFALL ACCUMULATIONS OF OVER 1.5 INCHES IN LESS THAN AN HOUR ARE LIKELY. CONCERNS WITH TODAYS STORMS ARE LOCAL FLOODING AND STRONG GUSTY OUTFLOW WINDS. AREAS WHICH RECEIVED HEAVY RAIN ON MONDAY WILL BE THE MOST FLOOD PRONE IF HEAVY RAINS MOVE OVER THOSE SAME AREAS. RESIDENTS ARE URGED TO CONTINUE MONITORING THE WEATHER SITUATION TODAY AND BE PREPARED TO TAKE ACTION IN AREAS OF HEAVY RAIN...ESPECIALLY IF THE SAME AREA RECEIVED HEAVY RAIN ON MONDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.SRH.NOAA.GOV/ELP BIRD
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:51 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 39 min |
| Jun 17, 5:01 PM MDT | Flash Flood Warning | EPZ | Grant, Sierra | 119 min |
Nearby
Flash Flood Warnings in New Mexico, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.